Alert archive / Iowa / Winter Weather Advisories in 2021
Winter Weather Advisory 2, NWS Quad Cities, IA
NWS Quad Cities, IA issued this winter weather advisory at Jan 16, 2021, 8:33 PM CST for 16 counties in Iowa; 11 counties in Illinois. It was in force for 15 hr.
The area
The counties it named.
The facts
- Issued
- Jan 16, 2021, 8:33 PM CST (02:33 UTC)
- Expired
- Jan 17, 2021, 12:00 PM CST
- In force
- 15 hr
- Issued by
- NWS Quad Cities, IA
All 27 counties
Benton County, IA, Buchanan County, IA, Cedar County, IA, Clinton County, IA, Delaware County, IA, Des Moines County, IA, Dubuque County, IA, Iowa County, IA, Jackson County, IA, Johnson County, IA, Jones County, IA, Linn County, IA, Louisa County, IA, Muscatine County, IA, Scott County, IA, Washington County, IA, Bureau County, IL, Carroll County, IL, Henderson County, IL, Henry County, IL, Jo Daviess County, IL, Mercer County, IL, Putnam County, IL, Rock Island County, IL, Stephenson County, IL, Warren County, IL, Whiteside County, IL
The radar
The Quad Cities radar (KDVN), 23 km from the middle of the area, began a volume at 02:37 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Davenport, (KDVN), launched 00:00Z, 2.6 hours before the alert went out and 29 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 541 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 12 m²/s²
- 0-3 km storm-relative helicity
- 29 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
625 WWUS43 KDVN 170233 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 833 PM CST Sat Jan 16 2021 ...Freezing Drizzle and Icy Roads... .Freezing drizzle will continue to be possible through late evening. Travel will be very slick and icy. By late evening all the freezing drizzle will change to snow. IAZ052-053-064-065-067-077-078-170600- /O.NEW.KDVN.WW.Y.0002.210117T0233Z-210117T0600Z/ Linn-Jones-Johnson-Cedar-Muscatine-Washington-Louisa- Including the cities of Cedar Rapids, Anamosa, Iowa City, Tipton, Muscatine, Washington, and Wapello 833 PM CST Sat Jan 16 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Freezing Drizzle. * WHERE...Portions of east central and southeast Iowa. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Untreated roads will be very slick! PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ www.weather.gov/dvn
5 follow-up statements
101 WWUS43 KDVN 170332 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 932 PM CST Sat Jan 16 2021 ...Freezing Drizzle and Icy Roads... .Freezing drizzle will continue to be possible through late evening. Travel will be very slick and icy. By midnight, all the freezing drizzle will change to snow. IAZ041-042-054-066-068-089-ILZ001-007-009-015-016-024>026-170600- /O.EXA.KDVN.WW.Y.0002.000000T0000Z-210117T0600Z/ Delaware-Dubuque-Jackson-Clinton-Scott-Des Moines-Jo Daviess- Carroll-Whiteside-Rock Island-Henry IL-Mercer-Henderson-Warren- Including the cities of Manchester, Dubuque, Maquoketa, Clinton, Davenport, Bettendorf, Burlington, Galena, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Aledo, Oquawka, and Monmouth 932 PM CST Sat Jan 16 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Freezing Drizzle. * WHERE...Portions of east central, northeast and southeast Iowa and northwest and west central Illinois. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Untreated roads will be very slick!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ052-053-064-065-067-077-078-170600- /O.CON.KDVN.WW.Y.0002.000000T0000Z-210117T0600Z/ Linn-Jones-Johnson-Cedar-Muscatine-Washington-Louisa- Including the cities of Cedar Rapids, Anamosa, Iowa City, Tipton, Muscatine, Washington, and Wapello 932 PM CST Sat Jan 16 2021 ...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL MIDNIGHT CST TONIGHT... * WHAT...Freezing Drizzle. * WHERE...Portions of east central and southeast Iowa. * WHEN...Until midnight CST tonight. * IMPACTS...Plan on slippery road conditions. * ADDITIONAL DETAILS...Untreated roads will be very slick!. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ www.weather.gov/dvn
758 WWUS43 KDVN 170538 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 1138 PM CST Sat Jan 16 2021 ...Freezing Drizzle and Icy Roads... .Freezing drizzle will continue to be possible through the early morning. Travel will be very slick and icy. By 3am, all the freezing drizzle will change to snow. IAZ040-051-063-ILZ002-170900- /O.EXB.KDVN.WW.Y.0002.000000T0000Z-210117T0900Z/ Buchanan-Benton-Iowa-Stephenson- Including the cities of Independence, Vinton, Marengo, and Freeport 1138 PM CST Sat Jan 16 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 3 AM CST SUNDAY... * WHAT...Freezing drizzle and snow. Additional snow accumulations of up to one inch and a light glaze of ice. * WHERE...In Iowa, Buchanan, Benton and Iowa Counties. In Illinois, Stephenson County. * WHEN...Until 3 AM CST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ041-042-052>054-064>068-077-078-089-ILZ001-007-009-015-016- 024>026-170900- /O.EXT.KDVN.WW.Y.0002.000000T0000Z-210117T0900Z/ Delaware-Dubuque-Linn-Jones-Jackson-Johnson-Cedar-Clinton- Muscatine-Scott-Washington-Louisa-Des Moines-Jo Daviess-Carroll- Whiteside-Rock Island-Henry IL-Mercer-Henderson-Warren- Including the cities of Manchester, Dubuque, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Washington, Wapello, Burlington, Galena, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Aledo, Oquawka, and Monmouth 1138 PM CST Sat Jan 16 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 3 AM CST SUNDAY... * WHAT...Freezing Drizzle and snow. * WHERE...Portions of east central, northeast and southeast Iowa and northwest and west central Illinois. * WHEN...Until 3 AM CST Sunday. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ www.weather.gov/dvn
242 WWUS43 KDVN 170901 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 301 AM CST Sun Jan 17 2021 ...Freezing Drizzle and Snow leading to Icy Roads... .Freezing drizzle mixed with snow, moderate at times, will continue through 9 AM. Many areas have experienced a glaze of ice and then snow covering it, leading to slippery conditions. This will continue through the morning. ILZ017-018-171500- /O.EXB.KDVN.WW.Y.0002.000000T0000Z-210117T1500Z/ Bureau-Putnam- Including the cities of Princeton and Hennepin 301 AM CST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Freezing Drizzle and Snow. Additional snow accumulations of up to one inch and a light glaze of ice. * WHERE...Bureau and Putnam Counties. * WHEN...Until 9 AM CST this morning. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ IAZ040>042-051>054-063>068-077-078-089-ILZ001-002-007-009-015-016- 024>026-171500- /O.EXT.KDVN.WW.Y.0002.000000T0000Z-210117T1500Z/ Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Washington-Louisa-Des Moines- Jo Daviess-Stephenson-Carroll-Whiteside-Rock Island-Henry IL- Mercer-Henderson-Warren- Including the cities of Independence, Manchester, Dubuque, Vinton, Cedar Rapids, Anamosa, Maquoketa, Marengo, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Washington, Wapello, Burlington, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Aledo, Oquawka, and Monmouth 301 AM CST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 9 AM CST THIS MORNING... * WHAT...Freezing Drizzle and snow. Most areas will see up to one inch of snow on top of a glaze of ice. A narrow band of heavier snow extends from Monticello, Iowa to Clinton, Iowa to Rock Falls Illinois. Those in this band can expected to see 2 to 3 inches of snow. * WHERE...Portions of east central, northeast and southeast Iowa and northwest and west central Illinois. * WHEN...Until 9 AM CST this morning. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ www.weather.gov/dvn
827 WWUS43 KDVN 171453 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 853 AM CST Sun Jan 17 2021 IAZ040-041-051-063-171600- /O.CAN.KDVN.WW.Y.0002.000000T0000Z-210117T1500Z/ Buchanan-Delaware-Benton-Iowa- Including the cities of Independence, Manchester, Vinton, and Marengo 853 AM CST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY IS CANCELLED... Widespread freezing drizzle and snow has ended across the area. However, continue to exercise caution as some roadways, especially secondary or lesser traveled roads, may remain slick in spots due to the earlier freezing drizzle and snow. $$ IAZ042-052>054-064>068-077-078-089-ILZ001-002-007-009-015>018- 024>026-171800- /O.EXT.KDVN.WW.Y.0002.000000T0000Z-210117T1800Z/ Dubuque-Linn-Jones-Jackson-Johnson-Cedar-Clinton-Muscatine-Scott- Washington-Louisa-Des Moines-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren- Including the cities of Dubuque, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Washington, Wapello, Burlington, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, and Monmouth 853 AM CST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL NOON CST TODAY... * WHAT...Light to occasional moderate snow. Most areas will see an inch or less of additional accumulation. This snowfall will be occurring on top of a glaze of ice from freezing drizzle last night and early this morning, leading to slippery travel conditions. * WHERE...Portions of east central, northeast and southeast Iowa and northwest and west central Illinois. * WHEN...Until noon CST today. * IMPACTS...Plan on slippery road conditions. PRECAUTIONARY/PREPAREDNESS ACTIONS... Slow down and use caution while traveling. The latest road conditions for the state you are calling from can be obtained by calling 5 1 1. && $$ www.weather.gov/dvn
363 WWUS43 KDVN 171755 WSWDVN URGENT - WINTER WEATHER MESSAGE National Weather Service Quad Cities IA IL 1155 AM CST Sun Jan 17 2021 IAZ042-052>054-064>068-077-078-089-ILZ001-002-007-009-015>018- 024>026-171900- /O.EXP.KDVN.WW.Y.0002.000000T0000Z-210117T1800Z/ Dubuque-Linn-Jones-Jackson-Johnson-Cedar-Clinton-Muscatine-Scott- Washington-Louisa-Des Moines-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren- Including the cities of Dubuque, Cedar Rapids, Anamosa, Maquoketa, Iowa City, Tipton, Clinton, Muscatine, Davenport, Bettendorf, Washington, Wapello, Burlington, Galena, Freeport, Mount Carroll, Sterling, Moline, Rock Island, Geneseo, Princeton, Hennepin, Aledo, Oquawka, and Monmouth 1155 AM CST Sun Jan 17 2021 ...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON CST TODAY... Any lingering snow has become very light and not expected to pose travel impacts. However, continue to exercise caution as untreated roads, bridges, overpasses, sidewalks and parking lots may still be slick in spots due to the earlier freezing drizzle and light accumulating snow. $$ www.weather.gov/dvn
What forecasters said that day
The local office's own words before this winter weather advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before this winter weather advisory went out at Jan 16, 5:15 PM CST, 3 hours 18 minutes earlier.
Area forecast discussion, Jan 16, 5:15 PM CST, 3 hours 18 minutes before
Area Forecast Discussion National Weather Service Quad Cities IA IL 515 PM CST Sat Jan 16 2021 ...AVIATION UPDATE... .SYNOPSIS... Issued at 252 PM CST Sat Jan 16 2021 An upper level low was northeast of the area. An upper level wave in the periphery was poised to swing down across the area tonight and Sunday. As of 2 PM, low level clouds of mainly 1k to 2k feet blanketed the area, with temperatures in the upper 20s to mid 30s. Dew points were in the mid 20s to low 30s. && .SHORT TERM...(This Evening through Sunday) ISSUED AT 252 PM CST Sat Jan 16 2021 Light snow on the order of a half inch to 1.5 inches will affect the area tonight into Sunday, with little impact to treated surfaces. A upper level wave will sweep down across Iowa tonight, with some models showing it becoming cutoff Sunday morning. The best forcing with this system will be in about a 6 to 9 hour window from around midnight to just after sunrise Sunday. Snowfall amounts through Sunday afternoon will range between a half inch to 1.5 inches. Some isolated higher amounts around 2 inches may be found east of the Mississippi River and south of Interstate 80. The snow will come to an end from west to east during the late morning and through the afternoon. Lows tonight limited by cloud cover into the lower to middle 20s. Highs Sunday in the upper 20s to lower 30s. .LONG TERM...(Sunday Night through Saturday) ISSUED AT 252 PM CST Sat Jan 16 2021 Key Messages: 1) Active NW flow pattern with potential for a few weak systems 2) No real signs of any arctic air, though some bouts of transient colder air possible in wake of systems. Sunday night Combination of weak upper level energy, and low level cyclonic flow albeit weakening should keep some level of cloudiness around. If lower stratus lingers then can't rule out some flurries with soundings depicting temps around -10C in the saturated layer modest for ice nucleation. Sided with NBM lows which are near 50th percentile and mostly in the upper teens and lower 20s due to some cloudiness likely. Potential to be a bit warmer if more of a blanket of clouds exists. Monday-Monday night Still a considerable amount of uncertainty exists in the deterministics and ensemble guidance with the track and moisture potential with another weak northern stream clipper type system. Latest GEFS probabilities of 0.01 inch or greater of precipitation bear this out as one example having shifted and narrowed the 60 percent probabilities from SW Minnesota and NW Iowa on previous run to portions of NE Missouri on the 12z run. I don't however feel comfortable with a dry forecast per NBM, and so have re-inserted PoPs but keeping slight to lower chance focused especially across far NE Missouri into WC Illinois. Any precipitation would be snow based on thermal parameters and forecast soundings, with any accumulations a dusting to less than an inch at best. Temperatures near seasonable levels with highs 20s/30s and lows mostly teens to around 20. Tuesday-Saturday Colder Tuesday with lingering cyclonic flow/cold advection with highs mostly in the 20s. Have to monitor for potential for additional shortwave energy and accompanying light snow chances later in the day Tuesday with strong upper jet in proximity. Deterministic ECMWF is most bullish on this potential, while rest of medium range deterministic and latest GEFS would suggest limited/no potential. Issue is the low amplitude nature of these perturbations, which are extremely difficult to resolve at far distances. Medium range models are in fairly good agreement in depicting a sharpening upper trough traversing the Upper Midwest into the Great Lakes around mid-week. This should result in warmer temperatures for Wednesday on gusty SSW winds. Have continued to keep the mid-week period dry with suggestions of split energy and limited mid-level moisture. High pressure is generally suggested for the latter portions of the week, which will lead to colder /seasonable/ temperatures and dry conditions. Later next weekend and just beyond could harbor increasing precipitation potential, as energy ejects from the southwest. Will have to watch for potential of phasing and stronger system given the proximity of a strong jet and mid level baroclinic zone, and integrated water vapor transport trajectories from the Gulf of Mexico. && .AVIATION...(For the 00Z TAFS through 00Z Sunday Evening) ISSUED AT 512 PM CST Sat Jan 16 2021 Another period of light snow will sweep over the area tonight through Sunday morning. Cigs are widespread in the 900 to 1200 ft range, and will continue to be so, though it will be a bit lower down towards 500-600 ft during the period of accumulating snow from about 09z tonight through 15-17Z Sunday morning. Winds will remain northwest, and accumulations of 1 to 2 inches are likely, especially from MLI through BRL. The snow should end before 18Z Sunday. && .DVN WATCHES/WARNINGS/ADVISORIES... IA...NONE. IL...NONE. MO...NONE. && SYNOPSIS...14 SHORT TERM...14 LONG TERM...McClure AVIATION...Ervin
Hazardous weather outlook, Jan 16, 3:04 PM CST, 5 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Quad Cities IA IL 304 PM CST Sat Jan 16 2021 IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007- 009-015>018-024>026-034-035-MOZ009-010-172115- Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson- Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson- Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll- Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson- Warren-Hancock-McDonough-Scotland-Clark- 304 PM CST Sat Jan 16 2021 This Hazardous Weather Outlook is for portions of north central Illinois...northwest Illinois...west central Illinois...east central Iowa...northeast Iowa...southeast Iowa and northeast Missouri. .DAY ONE...THIS AFTERNOON AND TONIGHT Light snow is expected to develop across much of the area tonight. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY Light snow will taper off by mid to late Sunday morning. Total accumulations of around a half inch to near 2 inches are likely, with the higher amounts likely focused near to south of Interstate 80. Untreated roadways may be snow covered and slick in spots. .SPOTTER INFORMATION STATEMENT... Reports of one inch or more of snow accumulation would be appreciated.
In the hours before
Special weather statement, Jan 16, 7:09 PM CST, 1 hour 24 minutes before
Special Weather Statement National Weather Service Quad Cities IA IL 709 PM CST Sat Jan 16 2021 IAZ040-041-051>053-063>065-067-077-078-088-089-ILZ024>026-170315- Buchanan-Delaware-Benton-Linn-Jones-Iowa-Johnson-Cedar-Muscatine- Washington-Louisa-Henry IA-Des Moines-Mercer-Henderson-Warren- Including the cities of Independence, Manchester, Vinton, Cedar Rapids, Anamosa, Marengo, Iowa City, Tipton, Muscatine, Washington, Wapello, Mount Pleasant, Burlington, Aledo, Oquawka, and Monmouth 709 PM CST Sat Jan 16 2021 ...Patchy Freezing Drizzle... A short period of freezing drizzle is possible though 9 PM tonight, as snow develops over the area by 9 PM ending the threat for any freezing drizzle. Slick spots are possible on untreated roads, and wind shields may see a narrow layer of ice form on them. Be aware, this could also cause slick sidewalks and parking lots. Snow will continue through the night once it develops this evening.
Nearby
Winter Weather Advisories in Iowa, 2021Winter Weather Advisories in Illinois, 2021Every winter weather advisory in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.